Florida, 2009Tornado in Florida, August 16, 2009
August 16, 2009 · NWS TBW · 1 event in 1 county or zone
A developing area of low pressure was in place over the eastern Gulf of Mexico, sending bands of showers and thunderstorms over the area and increasing winds across the area. With the storms, an isolated tornado briefly touched down in Cape Coral.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $103,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A developing area of low pressure was in place over the eastern Gulf of Mexico, sending bands of showers and thunderstorms over the area and increasing winds across the area. With the storms, an isolated tornado briefly touched down in Cape Coral.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 16, 1:07 PM EST, 2 hours 35 minutes earlier.
Area forecast discussion, Aug 16, 1:07 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
207 PM EDT SUN AUG 16 2009
.SHORT TERM (TONIGHT - TUESDAY)...TROPICAL DEPRESSION FOUR WAS
UPGRADED TO TROPICAL STORM CLAUDETTE AND WILL KEEP A LARGE AREA OF
SHOWERS WITH EMBEDDED THUNDERSTORMS ACROSS MUCH OF THE OFFSHORE
WATERS THROUGH LATER TONIGHT. A LARGE CANOPY OF MID/UPPER LEVEL
CLOUDS IS EXTENDING INTO THE COASTLINE FROM PINELLAS NORTHWARD
THROUGH LEVY COUNTY. SUBSIDENCE WILL CONTINUE TO ESTABLISH OVER THE
EASTERN HALF OF THE PENINSULA WHILE CLAUDETTE DEPARTS TO OUR NW
TONIGHT. POTENTIAL FOR ISOLATED SHOWERS WILL REMAIN ACROSS THE CWA
THROUGH THE EVENING.
MEANWHILE...A TUTT LOW MOVES TO THE SOUTH OF THE STATE WITH
ADDITIONAL DRY AIR ALOFT BEHIND IT. CHANCES FOR RAIN DECREASE ON
MONDAY TO LOW END SCATTERED 30 PERCENT. L/L MOISTURE WILL REMAIN IN
PLACE AS THE SUBSIDENT AIRMASS ABOVE WILL CAP VERTICAL DEVELOPMENT
DURING THE AFTERNOON HOURS. THEREFORE...EXPECT A WARM AND HUMID DAY
TOMORROW WITH AFTERNOON HIGHS IN THE LOW TO MID 90S.
ON TUESDAY...WEAK LOW PRESSURE ALOFT DEVELOPS BEHIND THE TUTT
PASSAGE WITH MOST MODELS BRINGING BACK INCREASING POPS AS DL
MOISTURE COMBINES WITH SEA BREEZE BOUNDARIES FOR AFTERNOON SCATTERED
THUNDERSTORMS. WITH PREVAILING EASTERLIES...HIGHER CHANCES FOR
SHOWERS WILL BE TOWARDS THE COAST OVER THE TAMPA BAY AREA AND
SOUTHWARD. 40/50 PERCENT POPS EAST TO WEST REMAIN IN THE FORECAST
TUESDAY AFTERNOON.
&&
.LONG TERM (TUESDAY NIGHT - SUNDAY)...EASTERLY FLOW CONTINUES WITH
THE SURFACE RIDGE TO THE NORTH OF FLORIDA. THIS WILL LEAD TO LATE
AFTERNOON AND EVENING COASTAL SEA BREEZES WITH THUNDERSTORMS MORE
VIGOROUS NEAR THE COAST. THIS PATTERN CONTINUES INTO FRIDAY. BY
SATURDAY THE RIDGE OF HIGH PRESSURE BOTH SURFACE AND ALOFT WEAKENS
AND FLOW BECOMES WEAKER ALSO. FOR SATURDAY AND SUNDAY AFTERNOON EAST
AND WEST COAST SEA BREEZES WILL CONVERGE IN THE CENTRAL PENINSULA
WHERE THE BEST RAIN CHANCES WILL BE.
&&
.AVIATION... RAIN OFFSHORE ASSOCIATED WITH CLAUDETTE IS PRODUCING
SUBSIDENCE OVER THE PENINSULA AND LIMITING CONVECTIVE DEVELOPMENT
THIS AFTERNOON. EXPECT SOME LATE AFTERNOON DEVELOPMENT WITH SOME
MVFR CONDITIONS AT AIRPORTS...OTHERWISE MAINLY VFR EXPECTED.
&&
.MARINE...RECENTLY NAMED TROPICAL STORM CLAUDETTE...LOCATED SOME 40
MILES WEST OF THE OFFSHORE NORTHERN WATERS...WILL KEEP SMALL CRAFT
ADVISORY CONDITIONS OVER THE COASTAL WATERS NORTH OF ENGLEWOOD
TROUGH THE EVENING WITH WINDS OF 20 TO 30 KNOTS AND SEAS 5 TO 7
FEET. SPECIAL MARINE WARNINGS MAY BE NEEDED WITH STRONGER STORMS
THAT COULD PRODUCE GUSTY WINDS OF AROUND 40 KNOTS. CLAUDETTE IS
EXPECTED TO CONTINUE TO PULL AWAY FROM THE AREA WITH WINDS AND SEAS
SUBSIDING OVERNIGHT. STAY TUNED TO YOUR NOAA WEATHER RADIO FOR THE
LATEST BULLETINS FROM THE NATIONAL WEATHER SERVICE IN RUSKIN FLORIDA
AND THE LATEST BULLETINS ABOUT TROPICAL STORM CLAUDETTE FROM THE
NATIONAL HURRICANE CENTER IN MIAMI FLORIDA.
&&
.FIRE WEATHER...NO FIRE WEATHER CONCERNS.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 77 91 77 91 / 20 30 20 50
FMY 75 93 76 92 / 20 30 20 50
GIF 75 94 74 93 / 20 30 20 40
SRQ 76 91 76 91 / 20 30 20 50
BKV 73 93 73 91 / 20 30 20 40
SPG 79 90 79 90 / 20 30 20 50
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-ENGLEWOOD TO TARPON
SPRINGS OUT 20 TO 60 NM-TARPON SPRINGS TO SUWANNEE RIVER OUT 20
NM-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM.
&&
SHORT TERM/MARINE/FIRE WEATHER...22/AR
LONG TERM/AVIATION...CPHazardous weather outlook, Aug 16, 2:27 PM EST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
327 PM EDT SUN AUG 16 2009
FLZ039-042-043-048>052-055>057-060>062-065-170730-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
327 PM EDT SUN AUG 16 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TONIGHT.
...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS
EVENING. GUSTY WINDS...BRIEF HEAVY DOWNPOURS...AND DEADLY CLOUD TO
GROUND LIGHTNING ARE THE PRIMARY THREATS. WHILE WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED...A FEW STORMS WILL BE CAPABLE OF
PRODUCING WIND GUSTS TO NEAR 50 MPH.
...RIP CURRENT IMPACT...
INCREASED WINDS AND SEAS OVER COASTAL WATERS WILL CREATE A
MODERATE RISK OF RIP CURRENTS TODAY AT BEACHES ALONG WEST CENTRAL
AND SOUTHWEST FLORIDA.
...WIND AND SEA IMPACT...
TROPICAL STORM CLAUDETTE OVER THE EASTERN GULF OF MEXICO WILL
CREATE WINDS OF 20 TO 30 KNOTS ACROSS CENTRAL AND NORTHERN WATERS
WITH GUSTS TO GALE FORCE. SEAS WILL REMAIN IN THE 5 TO 7 FOOT
RANGE IN THE OFFSHORE WATERS. A SMALL CRAFT ADVISORY IS IN EFFECT
THROUGH 8 PM THIS EVENING FOR THE COASTAL WATERS FROM ENGLEWOOD TO
SUWANNEE RIVER. CONDITIONS WILL GRADUALLY IMPROVE LATER TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
...THUNDERSTORM IMPACT...
DAILY SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED THIS COMING WEEK
ALONG SEA BREEZE BOUNDARIES. DEADLY CLOUD TO GROUND
LIGHTNING...GUSTY WINDS...AND BRIEF HEAVY DOWNPOURS WILL BE
POSSIBLE IN ALL THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
JOHNSON
In the hours before
Special weather statement, Aug 16, 2:47 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
347 PM EDT SUN AUG 16 2009
FLZ051-055-162030-
MANATEE-HILLSBOROUGH-
347 PM EDT SUN AUG 16 2009
...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN HILLSBOROUGH AND
NORTHERN MANATEE COUNTIES...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A LINE OF
THUNDERSTORMS...MOVING NORTHWEST AT 20 MPH...WILL AFFECT FORT
LONESOME...WIMAUMA...SUN CITY CENTER AND RUSKIN
...UNTIL 430 PM EDT.
GUSTY WINDS UP TO 45 MPH MAY CAUSE LOOSE OBJECTS TO BLOW AROUND. SOME
DAMAGE TO TREE LIMBS AND WIRES IS POSSIBLE. TORRENTIAL RAINS WILL
REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON
ROADWAYS.
&&
LAT...LON 2773 8248 2776 8247 2776 8244 2780 8241
2784 8239 2788 8241 2798 8232 2770 8208
2752 8231 2773 8250
TIME...MOT...LOC 1947Z 135DEG 18KT 2771 8223
JOHNSONTornado, Lee
- When
- August 16, 3:42 PM EST to 3:45 PM EST
- Where
- Lee County, 2.53 mi NNW of Cape Coral to 2.68 mi NNW of Cape Coral
- Rating
- EF0
- Path length
- 0.36 mi
- Path width
- 20 yd
- Property damage
- $103,000
- Reported by
- Emergency Manager
- Coordinates
- 26.685, -81.983
Twenty three homes were damaged from an EF-0 tornado with winds estimated at 70 to 80mph. Eleven homes suffered the most damage mainly to roofs, fascia, soffits, broken windows, and outdoor equipment such as satellite and electric systems.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm in Florida, August 16 to 17, 20091 death · $200,000 · 5 events
- Heat in Pennsylvania, August 16 to 21, 20091 death · 5 events
- Rip Current in Florida, August 16, 20091 death · 1 event
- Heat in New Jersey, August 16 to 21, 200910 injured · 3 events
- Damaging Wind in Iowa, August 16, 2009$200,000 · 65 kt wind · 1 event
- Storm Surge in Florida, August 16 to 17, 2009$125,000 · 4 events
- Flash Flooding in North Carolina, August 16 to 17, 2009$50,000 · 2 events
- Flash Flood and Damaging Winds in Tennessee, August 16, 2009$37,000 · 60 kt wind · 4 events
- Damaging Winds in Michigan, August 16, 2009$30,000 · 54 kt wind · 2 events
- Storm Surge and Flash Flood in Florida, August 16 to 17, 2009$25,000 · 2 events
- Flash Flooding and Hail in Missouri, August 16 to 17, 20091.75 in hail · 14 events
- Flooding and Hail in Kansas, August 16 to 17, 20092 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192245.